Alert archive / Minnesota / Special Weather Statements in 2014

Special Weather Statement, NWS Twin Cities, MN

August 2, 2014Stearns County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 2, 2014, 3:53 PM CDT for Stearns County, Minnesota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2014, 3:53 PM CDT (20:53 UTC)
Expired
Aug 2, 2014, 4:30 PM CDT
In force
37 min
Issued by
NWS Twin Cities, MN

County Stearns County, MN

The radar

The Minneapolis radar (KMPX), 137 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2014-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2014-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

366 
WWUS83 KMPX 022053
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
353 PM CDT SAT AUG 2 2014

MNZ049-022130-
STEARNS-
353 PM CDT SAT AUG 2 2014

AT 351 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES EAST OF SAUK CENTRE. THIS STORM WAS MOVING
SOUTHEAST AT 15 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SAUK CENTRE AIRPORT.
  MELROSE.
  ST ROSA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 4573 9469 4560 9480 4569 9500 4578 9490
TIME...MOT...LOC 2053Z 301DEG 11KT 4572 9488

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 2, 3:32 PM CDT, 21 minutes earlier.

Area forecast discussion, Aug 2, 3:32 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
332 PM CDT SAT AUG 2 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 332 PM CDT SAT AUG 2 2014

YET ANOTHER DAY WITH SCATTERED SHOWERS AND THUNDERSTORMS STRADDLING
AREAS ALONG THE INTERSTATE 94 CORRIDOR AND POINTS NORTH AND EAST.
THERE ISN/T MUCH FORCING FOR THIS ACTIVITY BUT JUST ENOUGH SHEAR AND
INSTABILITY TO SPAWN WIDELY SCATTERED ACTIVITY. ALSO HAVE ANOTHER
AREA OF SHOWERS OVER SOUTHWESTERN MN RELATED TO A MINI MID-LEVEL
CIRCULATION EVIDENT IN SATELLITE IMAGERY. AS HAS BEEN THE CASE THE
LAST SEVERAL DAYS...EXPECT CONVECTION TO WANE WITH THE LOSS OF
DAYTIME HEATING.

HIGHER THUNDERSTORM CHANCES ARRIVE ON SUNDAY AS THE COLD FRONT
CURRENTLY OVER MN MOVES INTO THE FORECAST AREA. THE FRONT SHOULD BE
BISECTING THE FORECAST AREA AT PEAK HEATING...WHICH SHOULD GENERATE
SHOWERS AND THUNDERSTORMS...PARTICULARLY FROM CENTRAL MN ACROSS WEST
CENTRAL WI /NORTH/EAST OF THE INTERSTATE 94 CORRIDOR/...WHERE
FORCING AND MOISTURE ARE THE MOST PLENTIFUL. SHOULD SEE TEMPS WARM
INTO THE LOW/MID 80S AGAIN PRIOR TO THE FROPA...COMBINED WITH
SURFACE DEWPOINTS IN THE LOW/MID 60S. THEREFORE CANNOT ENTIRELY RULE
OUT A FEW STRONG TO SEVERE STORMS ON SUNDAY AFTERNOON/EVE...PER
PROGGED MLCAPES CIRCA 2000 J/KG AND 35KT EFFECTIVE SHEAR VALUES.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 332 PM CDT SAT AUG 2 2014

A WEAK COOL FRONT WILL EXTEND ACROSS CENTRAL WI AND SOUTHERN MN
SUNDAY EVENING WITH DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS
EXPECTED TO END BY LATE IN THE EVENING. THE FRONT SHOWS SIGNS OF
BECOMING STATIONARY ACROSS SOUTHERN WI AND NORTHERN IA SUNDAY
NIGHT AS A SHORT WAVE APPROACHES FROM THE NORTHERN PLAINS. THIS
FEATURE WILL PASS ACROSS THE CWA ON MONDAY WITH MORE WIDELY
SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS...ESPECIALLY
MONDAY AFTERNOON AND EVENING.

IN THE WAKE OF SHORT WAVE...LONGER RANGE SOLUTIONS (GEM/EC/GFS)
DIVERGE ON WHAT OCCURS FOR THE MID TO LATE WEEK PERIOD. THE MAIN
CULPRIT IS A SHORTWAVE PROGGED TO ENTER SOUTHERN BRITISH COLUMBIA
TONIGHT AND SUNDAY. THIS FEATURE SLOWLY CUTS THROUGH THE MASSIVE
WESTERN RIDGE AND ARRIVES OVER SOUTHERN SASKATCHEWAN/MANITOBA AND
NORTH DAKOTA BY WEDNESDAY MORNING. THEREAFTER...THE GFS LOOSES
INTEREST IN THIS FEATURE AND WASHES IT OUT WITH RIDGING (SURFACE
AND ALOFT) DEVELOPING OVER NORTHERN AREAS OF MN AND WI. THIS WOULD
KEEP MUCH OF OUR FA DRY FROM WEDNESDAY THROUGH FRIDAY. THE GEM AND
EC HAVE A DIFFERENT IDEA AND DRIVE THE SHORT WAVE SLOWLY SOUTHEAST
ACROSS THE UPPER MISSISSIPPI VALLEY WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT. THE GEM IS THE MOST ADAMANT WITH ITS SOLUTION WITH
3 TO OVER 8 INCHES OF RAIN PROGGED ACROSS MUCH OF THE MN CWA. THE
EC IS MORE IN THE 1-3 INCH RANGE BUT ON AN AXIS FROM ABERDEEN TO
DES MOINES. THIS WOULD STRETCH ACROSS THE SOUTHWEST QUARTER OF MN.
HARD TO SAY WHICH SOLUTION IS MORE CORRECT AS THE GEM AND GFS ARE
HOLDING TIGHT ON THEIR RESPECTIVE SOLUTIONS. ITS THE EC THAT HAS
BEEN MEANDERING BACK AND FORTH BETWEEN DRY AND WET FOR OUR CWA.
THE EC 12 HOURS AGO WAS DRY AND MORE LIKE THE GFS WITH TODAY/S RUN
MORE LIKE THE GEM. THE GEM HAS HAD A HEAVY RAIN SIGNATURE ACROSS
PARTS OF OUR CWA FOR THE PAST TWO RUNS. HENCE...A PLETHORA OF POPS
CONTINUE IN THE TUESDAY THROUGH SATURDAY FORECAST WITH THE
EMPHASIS ON WEST CENTRAL THROUGH SOUTHERN MN. COORDINATION WITH
DLH RESULTED IN A FEW 12 HOUR PERIODS (MID WEEK) OF DRY WEATHER
ALONG OUR COMMON BORDER. TEMPERATURES (HIGHS/LOWS) WILL REMAIN A
FEW DEGREES BELOW SEASONAL AVERAGES THROUGH THE ENTIRE PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1245 PM CDT SAT AUG 2 2014

THE CU DECK WILL CONTINUE TO BECOME MORE EXTENSIVE ACROSS THE AREA
THIS AFTERNOON...WITH ISOLATED SHOWERS AND THUNDERSTORMS POSSIBLE
YET AGAIN. COVERAGE/PROBABILITY IS TOO LOW FOR INCLUSION IN ANY
OF THE TAF SITES HOWEVER. SCT MID/HIGH CLOUDS ARE EXPECTED THROUGH
THE OVERNIGHT HOURS WITH MORE CU DEVELOPMENT POSSIBLE BY 18Z
SUNDAY. HIGHER PRECIP CHANCES ARRIVE SUNDAY AFTERNOON...ESPECIALLY
AT KAXN AND KSTC. WEST/SOUTHWEST WINDS AOB 5 KTS VEER TO
WEST/NORTHWEST IN DIRECTION ON SUNDAY AS THE FRONT ARRIVES.

KMSP...
SCT MID CLOUDS WITH SCT-BKN HIGH CLOUDS EXPECTED THROUGH THE
PERIOD. VERY SLIM CHANCES FOR SHRA/TS UNTIL LATER SUNDAY
AFTERNOON/EVE. WEST WINDS AROUND 5KTS UNTIL AROUND/AFTER 18Z
SUNDAY...WHEN VEERING TO THE NORTHWEST OCCURS.

/OUTLOOK FOR KMSP/
SUN NIGHT...VFR. SLIGHT CHANCE TSRA. VRB 5KTS.
MON...VFR. CHANCE TSRA. WINDS ENE 5-10 KTS.
TUE...VFR. CHANCE MVFR IN TSRA. WINDS EAST 5-7KTS.
WED...VFR. CHANCE MVFR IN TSRA. WINDS EAST 7-10KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...LS
LONG TERM...RAH
AVIATION...LS
Hazardous weather outlook, Aug 2, 12:33 PM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1233 PM CDT SAT AUG 2 2014

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
031745-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1233 PM CDT SAT AUG 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WITH A MINOR POTENTIAL TO PRODUCE HAIL TO
ONE INCH IN DIAMETER ARE EXPECTED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY...AND FROM TUESDAY
THROUGH FRIDAY...WITH THE HIGHEST CHANCE TUESDAY NIGHT. THE
SEVERE WEATHER THREAT IS LOW...ALTHOUGH A FEW STORMS ON SUNDAY MAY
APPROACH SEVERE LIMITS ACROSS SOUTHERN MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 2, 3:07 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
307 PM CDT SAT AUG 2 2014

MNZ042-043-022030-
MORRISON-TODD-
307 PM CDT SAT AUG 2 2014

AT 305 PM CDT...RADAR INDICATED THAT A THUNDERSTORM WAS RAPIDLY
DEVELOPING 8 MILES NORTHEAST OF LONG PRAIRIE...OR 17 MILES WEST OF
CAMP RIPLEY. THESE STORMS WAS MOVING EAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
COMMUNITIES BETWEEN LONG PRAIRIE AND RANDALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4611 9454 4598 9455 4600 9479 4606 9479
TIME...MOT...LOC 2006Z 275DEG 16KT 4603 9469

JLT
Special weather statement, Aug 2, 3:11 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
311 PM CDT SAT AUG 2 2014

MNZ042-022045-
TODD-
311 PM CDT SAT AUG 2 2014

AT 309 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES SOUTHEAST OF LAKE OSAKIS. THIS STORM WAS MOVING
EAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 4590 9487 4578 9488 4581 9514 4587 9514
TIME...MOT...LOC 2011Z 277DEG 19KT 4585 9504

JLT
Special weather statement, Aug 2, 3:53 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
353 PM CDT SAT AUG 2 2014

MNZ049-022130-
STEARNS-
353 PM CDT SAT AUG 2 2014

AT 351 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES EAST OF SAUK CENTRE. THIS STORM WAS MOVING
SOUTHEAST AT 15 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SAUK CENTRE AIRPORT.
  MELROSE.
  ST ROSA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 4573 9469 4560 9480 4569 9500 4578 9490
TIME...MOT...LOC 2053Z 301DEG 11KT 4572 9488

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:25 PM CDTSpecial Weather StatementMPXRamsey35 min
Aug 2, 3:07 PM CDTSpecial Weather StatementMPXTodd23 min
Aug 2, 3:11 PM CDTSpecial Weather StatementMPXTodd34 min
Aug 2, 5:57 PM CDTSpecial Weather StatementMPXHennepin48 min

Nearby

Special Weather Statements in Minnesota, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.